Two New Loperamide Abuse Articles in the Literature

————————————————————————————————
loptab3Loperamide Induced Torsades de Pointes: A Case Report and Review of the Literature

O. Mukarram, 1; Y. Hindi, 1; G. Catalasan, 2; and J. Ward, 3

1 Department of Internal Medicine, Texas Tech University Health Sciences Center, Permian Basin, USA; 2 Department of Critical Care, Texas Tech University Health Sciences Center, Midland Memorial Hospital, Midland, TX, USA; 3 Department of Clinical Pharmacology, Medical Center Hospital, Odessa, TX, USA

Abstract: Abuse of over the counter drugs often gets overlooked by health care providers. Loperamide is one such over the counter drug that is often abused by drug addicts. We present here a case of a young male attaining euphoria from taking massive doses of loperamide. He developed Torsades de Pointes and subsequent cardiac arrest. We found similarities in the progression of myocardial electrical conduction abnormalities among loperamide and other previously known arrhythmogenic drugs. We intend to raise concern over the ease of availability of such drugs over the counter and increase the index of suspicion for over the counter drug abuse from our experience.

Case Reports in Medicine
Volume 2016 (2016), Article ID 4061980, 3 pageshttp://dx.doi.org/10.1155/2016/4061980

————————————————————————————————
loptab3Ventricular Dysrhythmias from Loperamide Misuse

Daniel R. Lasoff, MD Veterans’ Administration Medical Center, San Diego, California
Aaron Schneir, MD Department of Emergency Medicine, Division of Medical Toxicology, University of California, San Diego Health System, San Diego, California

Abstract: We would like to alert emergency physicians to the potential for cardiac dysrhythmias associated with the misuse of loperamide. Multiple websites and online forums have described using high doses of oral loperamide for recreational abuse and amelioration of opioid withdrawal (1). A burgeoning number of reports have detailed the potential for QRS width prolongation, QTc prolongation, ventricular dysrhythmias, and cardiac arrest with this practice (2–6). We recently were involved in the management of such a patient.

Journal of Emergency Medicine
March 2016 Volume 50, Issue 3, Pages 508–509

————————————————————————————————

Advertisements

About madmargaret

Nursing student, Mac nerd, medical 'genius', recovering addict, singer, ex-actor, and all-around swell egg. Really!
This entry was posted in sobrietyland. Bookmark the permalink.

One Response to Two New Loperamide Abuse Articles in the Literature

  1. j88site says:

    Hi, I just wanted to say thank you. I was taking lope for a few years after using it to get off of heroin, and got all the way up to 200 pills a day, After coming across your blog and seeing just how serious the health risks are, I immediately began tapering off. After 5 months I finally haven’t had to take any lope for the last 5 days. Thanks you so much for sharing your story, it helped me tremendously.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s